Minnesota, 2022Blizzard in Minnesota, February 17 to 18, 2022
February 17 to 18, 2022 · NWS FGF · 23 events in 23 counties and zones
Significant impacts to travel were observed in response to a blizzard that impacted much of west-central and northwest Minnesota. Strong winds lofted snow, creating very low visibility across the region.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Significant impacts to travel were observed in response to a blizzard that impacted much of west-central and northwest Minnesota. Strong winds lofted snow, creating very low visibility across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 17, 11:36 AM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Feb 17, 11:36 AM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1136 AM CST Thu Feb 17 2022
.UPDATE...
Issued at 1037 AM CST Thu Feb 17 2022
Wind chills have improved in our south hand east and we allowed
the advisory to expire as scheduled. Values -20 to -35 are still
being reported in the north, so I kept that advisory ongoing for
now. Expect further improvement as moderation in southerly flow
occurs.
UPDATE Issued at 653 AM CST Thu Feb 17 2022
Clear skies prevail this morning with cold temperatures across the
region. High temperatures will only reach the single digits
either side of zero. Look for increasing cloud cover through the
afternoon as our clipper approaches. The forecast remains on track
this morning, with no significant updates needed at this time.
&&
.SHORT TERM...(Today through Friday)
Issued at 347 AM CST Thu Feb 17 2022
IMPACT STATEMENT:
Impacts are possible starting late this evening, then persist
through much of the day Friday. Snow and blowing snow are possible
across large portions of the area, with generally light snow
accumulations. The best chances for higher snowfall totals will be
in the Lake of the Woods region, where there is a 50 to 70 percent
chance of 2 or more inches of snow. Elsewhere, look for a dusting
up to 2 inches. Winds will be strongest from the Red River Valley
westward, with blizzard conditions possible.
CONSIDERATIONS:
The condition of the snow pack varies considerably across the
area, with many locations seeing a well-established crust. It is
worth noting that there is quite a bit of etching and pitting
across some of the crusted snow pack from previous blowing snow
events. This could ultimately weaken the crust and allow access to
more blowable snow.
DISCUSSION:
Look for deteriorating conditions in response to a clipper that
will traverse the region starting early this evening. The impacts
spanning the evening and early overnight hours include generally
light snow and gusty southerly winds. Reduced visibility is
possible across portions of the region, especially for locations
within the Red River Valley and points westward. As the clipper
pushes eastward, winds will shift to the west, then northwest
along rather strong pressure rises. Winds across much of eastern
North Dakota have the potential to gust upwards of 60 mph,
especially just west of the Red River Valley. In addition,
convective snow showers are possible on the trailing side of this
system, and as such, periods of brief heavy snow and gusty winds
(snow squalls) will be possible.
Winds begin to diminish late Friday afternoon, which will bring down
the potential for blowing snow. Temperatures will fall sharply from
the afternoon highs in the teens and 20s, down into the teens below
zero.
.LONG TERM...(Friday night through Wednesday)
Issued at 347 AM CST Thu Feb 17 2022
At this point, it appears there are not any big snow producing
systems in this portion of the forecast, but there should be a few
impactful events. Of course, the tail end of the potential blizzard
event Friday may carry over some wind/blowing snow impacts into
Friday night. Snowfall should occur over the northern half of the FA
Saturday into Sunday and then across the southern half of the FA
Sunday night through Tuesday.
The brunt of the gusty northwest winds should occur across the FA
on Friday. However, some impacts are likely to continue into Friday
night as well. 925mb wind speeds hold pretty strong into the
evening, before they drop more rapidly during the overnight period.
Also, if convective streamers develop during the day, lofted snow
usually continues into the evening as well. So would think there is
a potential of blowing snow and reduced visibilities continuing into
Friday evening as well. How bad remains to be seen.
As the 500mb flow transitions a bit from northwest toward zonal
Saturday into Sunday, another potential clipper system looks to
impact the FA. The exact track of this system is still uncertain,
with some solutions showing that track across southern Canada, while
others are a little further south (into this FA). Despite the
differences in track, there seems to be a better consensus in
depicting the best chances for snow to be across the northern half
of the FA. The NBM4.1 shows a greater than 60 percent probability
for snowfall amounts greater than 0.1 inches north of highway 2, and
about 60 to 80 percent probabilities for greater than 1 inch along
the Canadian border in northwest Minnesota. So this is not looking
like much of a snow producer. However, south winds could be fairly
gusty on Saturday ahead of the low, with gusty northwest winds late
Saturday night into Sunday behind it. Depending on how much blowable
snow is on the ground during this period, exactly how much falls,
and how strong the cold advection is will determine the exact
impacts from this system.
Finally, for the Sunday night to Tuesday system. This looks to be
the period when split flow develops. As a trough digs across the
southwest United States, southwest flow develops across the Plains.
The main surface low should stay well south of the FA, but a swath
of snow looks to develop and hold across the southern half of the
FA. There is still quite a bit of uncertainty with this system, so
would not be surprised to see some shifts yet. The NBM4.1 shows
about a 60 percent probability of seeing snowfall amounts greater
than 1 inch along the North and South Dakota border, and about a 35
percent probability for seeing amounts greater than 4 inches. Do not
see a huge wind potential with this system at this point. However
north winds could be gusty at times, leading to some blowing and
drifting snow.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1135 AM CST Thu Feb 17 2022
A system will bring increasing snow chances this evening through
Friday morning especially in northwest MN though showers could
impact most of the region. Where these track southerly winds may
result in brief LIFR conditions though confidence in impacts
isn't as high. A strong cold front then brings a period of strong
west- northwest winds Friday morning and with that the increasing
potential for LIFR or VLIFR conditions due to blowing snow.
Convective snow showers may redevelop behind this front further
complicating flight conditions during the day Friday.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Watch from late tonight through Friday afternoon
for NDZ006>008-014>016-024-026>030-038-039-049-052>054.
Wind Chill Advisory until noon CST today for NDZ006>008-014>016-
024-026>030-054.
MN...Winter Storm Watch from late tonight through Friday afternoon
for MNZ001>005-007-008-013>015-022-027-029-030-040.
Wind Chill Advisory until noon CST today for MNZ001-002-004-005-
007-008-013>015.
UPDATE...DJR
SHORT TERM...Lynch
LONG TERM...Godon
AVIATION...DJRHazardous weather outlook, Feb 17, 5:46 AM CST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
546 AM CST Thu Feb 17 2022
MNZ006-009-016-017-023-024-028-031-032-181200-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-East Becker-East Otter Tail-Wadena-
546 AM CST Thu Feb 17 2022
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...Today and Tonight
Snow and blowing snow are expected tonight, with visibility
restrictions possible after sunset. Snowfall accumulations of 1 to
3 inches are possible, with the heaviest amounts expected around
the Lake of the Woods region.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Northwest winds look to remain gusty into Friday evening, so
continued restricted visibilities from blowing and drifting snow
remain possible. Winds could gust up to 45 mph Friday. Another
shot of light snow is forecast for Saturday into Sunday, but
mainly for areas along and north of highway 2. Finally, more snow
is possible Sunday night through Tuesday. This system looks to
mainly affect areas along and south of highway 2.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-181200-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin-
West Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
546 AM CST Thu Feb 17 2022
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Light snow and blowing snow are possible this evening through the
overnight hours. Restrictions to visibility are expected as winds
gust upwards of 40 mph tonight. Look for generally light snowfall
amounts ranging from a dusting to 2 inches.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Northwest winds look to remain gusty into Friday evening, so
continued restricted visibilities from blowing and drifting snow
remain possible. Winds could gust up to 60 mph Friday. Another
shot of light snow is forecast for Saturday into Sunday, but
mainly for areas along and north of highway 2. Finally, more snow
is possible Sunday night through Tuesday. This system looks to
mainly affect areas along and south of highway 2.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Blizzard, Kittson
- When
- February 17, 1:10 PM CST to February 18, 6:00 PM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Blizzard conditions prevailed through the late morning and into much of the afternoon, with visibility down to 1/4 mile and winds frequently gusting over 35 mph.
Blizzard, Roseau
- When
- February 17, 1:10 PM CST to February 18, 6:00 PM CST
- Where
- Roseau forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.775, -95.811 (the zone’s center; the record gives no point)
Blizzard conditions prevailed through the late morning and into much of the afternoon, with visibility down to 1/4 mile and winds frequently gusting over 35 mph.
Blizzard, West Marshall
- When
- February 17, 1:10 PM CST to February 18, 6:00 PM CST
- Where
- West Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Blizzard conditions prevailed through the late morning and into much of the afternoon, with visibility down to 1/4 mile and winds frequently gusting over 35 mph.
Blizzard, East Polk
- When
- February 17, 1:10 PM CST to February 18, 6:00 PM CST
- Where
- East Polk forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Blizzard conditions prevailed through the late morning and into much of the afternoon, with visibility down to 1/4 mile and winds frequently gusting over 35 mph.
Blizzard, East Marshall
- When
- February 17, 1:10 PM CST to February 18, 6:00 PM CST
- Where
- East Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Blizzard conditions prevailed through the late morning and into much of the afternoon, with visibility down to 1/4 mile and winds frequently gusting over 35 mph.
Blizzard, Pennington
- When
- February 17, 1:10 PM CST to February 18, 6:00 PM CST
- Where
- Pennington forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.066, -96.037 (the zone’s center; the record gives no point)
Blizzard conditions prevailed through the late morning and into much of the afternoon, with visibility down to 1/4 mile and winds frequently gusting over 35 mph.
Blizzard, Red Lake
- When
- February 17, 1:10 PM CST to February 18, 6:00 PM CST
- Where
- Red Lake forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.872, -96.095 (the zone’s center; the record gives no point)
Blizzard conditions prevailed through the late morning and into much of the afternoon, with visibility down to 1/4 mile and winds frequently gusting over 35 mph.
Blizzard, Norman
- When
- February 17, 1:10 PM CST to February 18, 6:00 PM CST
- Where
- Norman forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.327, -96.455 (the zone’s center; the record gives no point)
Blizzard conditions prevailed through the late morning and into much of the afternoon, with visibility down to 1/4 mile and winds frequently gusting over 35 mph.
Blizzard, Mahnomen
- When
- February 17, 1:10 PM CST to February 18, 6:00 PM CST
- Where
- Mahnomen forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.325, -95.809 (the zone’s center; the record gives no point)
Blizzard conditions prevailed through the late morning and into much of the afternoon, with visibility down to 1/4 mile and winds frequently gusting over 35 mph.
Blizzard, West Polk
- When
- February 17, 1:10 PM CST to February 18, 6:00 PM CST
- Where
- West Polk forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Blizzard conditions prevailed through the late morning and into much of the afternoon, with visibility down to 1/4 mile and winds frequently gusting over 35 mph.
Blizzard, Clay
- When
- February 17, 1:10 PM CST to February 18, 6:00 PM CST
- Where
- Clay forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
Blizzard conditions prevailed through the late morning and into much of the afternoon, with visibility down to 1/4 mile and winds frequently gusting over 35 mph.
Blizzard, West Becker
- When
- February 17, 1:10 PM CST to February 18, 6:00 PM CST
- Where
- West Becker forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
Blizzard conditions prevailed through the late morning and into much of the afternoon, with visibility down to 1/4 mile and winds frequently gusting over 35 mph.
Blizzard, Wilkin
- When
- February 17, 1:10 PM CST to February 18, 6:00 PM CST
- Where
- Wilkin forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
Blizzard conditions prevailed through the late morning and into much of the afternoon, with visibility down to 1/4 mile and winds frequently gusting over 35 mph.
Blizzard, West Otter Tail
- When
- February 17, 1:10 PM CST to February 18, 6:00 PM CST
- Where
- West Otter Tail forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Blizzard conditions prevailed through the late morning and into much of the afternoon, with visibility down to 1/4 mile and winds frequently gusting over 35 mph.
Blizzard, North Beltrami
- When
- February 18, 10:50 AM CST to 6:00 PM CST
- Where
- North Beltrami forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
Blizzard conditions prevailed through the late morning and into much of the afternoon, with visibility down to 1/4 mile and winds frequently gusting over 35 mph.
Blizzard, North Clearwater
- When
- February 18, 10:50 AM CST to 6:00 PM CST
- Where
- North Clearwater forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.578, -95.379 (the zone’s center; the record gives no point)
Blizzard conditions prevailed through the late morning and into much of the afternoon, with visibility down to 1/4 mile and winds frequently gusting over 35 mph.
Blizzard, South Beltrami
- When
- February 18, 10:50 AM CST to 6:00 PM CST
- Where
- South Beltrami forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
Blizzard conditions prevailed through the late morning and into much of the afternoon, with visibility down to 1/4 mile and winds frequently gusting over 35 mph.
Blizzard, South Clearwater
- When
- February 18, 10:50 AM CST to 6:00 PM CST
- Where
- South Clearwater forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.578, -95.379 (the zone’s center; the record gives no point)
Blizzard conditions prevailed through the late morning and into much of the afternoon, with visibility down to 1/4 mile and winds frequently gusting over 35 mph.
Blizzard, East Becker
- When
- February 18, 10:50 AM CST to 6:00 PM CST
- Where
- East Becker forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
Blizzard conditions prevailed through the late morning and into much of the afternoon, with visibility down to 1/4 mile and winds frequently gusting over 35 mph.
Blizzard, Hubbard
- When
- February 18, 10:50 AM CST to 6:00 PM CST
- Where
- Hubbard forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.109, -94.917 (the zone’s center; the record gives no point)
Blizzard conditions prevailed through the late morning and into much of the afternoon, with visibility down to 1/4 mile and winds frequently gusting over 35 mph.
Blizzard, East Otter Tail
- When
- February 18, 10:50 AM CST to 6:00 PM CST
- Where
- East Otter Tail forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Blizzard conditions prevailed through the late morning and into much of the afternoon, with visibility down to 1/4 mile and winds frequently gusting over 35 mph.
Blizzard, Wadena
- When
- February 18, 10:50 AM CST to 6:00 PM CST
- Where
- Wadena forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.586, -94.969 (the zone’s center; the record gives no point)
Blizzard conditions prevailed through the late morning and into much of the afternoon, with visibility down to 1/4 mile and winds frequently gusting over 35 mph.
Blizzard, Grant
- When
- February 18, 10:50 AM CST to 6:00 PM CST
- Where
- Grant forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.934, -96.012 (the zone’s center; the record gives no point)
Blizzard conditions prevailed through the late morning and into much of the afternoon, with visibility down to 1/4 mile and winds frequently gusting over 35 mph.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Gulf of Mexico, February 17, 20226 deaths · $500 · 1 event
- Winter Storm in Kansas, February 17, 20224 deaths · 5 events
- Winter Storm in Indiana, February 17, 20221 death · 5 events
- Strong Wind in Alabama, February 17, 2022$21 million · 5 events
- Flash Flood and Flooding in Ohio, February 17 to 18, 2022$1.2 million · 50 kt wind · 6 events
- Flooding and Strong Wind in New York, February 17 to 19, 2022$86,000 · 25 events
- Flash Flooding and Flooding in Kentucky, February 17 to 28, 2022$85,000 · 12 events
- Flooding in Ohio, February 17 to 18, 2022$25,000 · 36 events
- Damaging Wind in Oklahoma, February 17, 2022$125,000 · 65 kt wind · 1 event
- Winter Weather in Indiana, February 17, 2022$100,000 · 1 event
- Winter Storm and Winter Weather in Missouri, February 17, 20224 injured · 15 events
- Flooding in Ohio, February 17 to 19, 2022$40,000 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010999, 1011771, 1011772, 1011773, 1011774, 1011775, 1011776, 1011777, 1011778, 1011779, 1011780, 1011782, 1011783, 1011785, 1011781, 1011786, 1011787, 1011788, 1011789, 1011790, 1011791, 1011792, 1011793.